Alert archive / California / Wind Advisories in 2018

Wind Advisory 11, NWS Medford, OR

February 17, 2018Modoc County, California

NWS Medford, OR issued this wind advisory at Feb 17, 2018, 2:11 PM PST for Modoc County, California. It took effect at Feb 17, 2018, 4:00 PM PST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Feb 17, 2018, 2:11 PM PST (22:11 UTC)
In effect from
Feb 17, 2018, 4:00 PM PST
Expired
Feb 18, 2018, 1:00 AM PST
In force
9 hr
Issued by
NWS Medford, OR

County Modoc County, CA

The radar

The Medford radar (KMAX), 174 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 10.2 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2018-02-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2018-02-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1195 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

585 
WWUS76 KMFR 172211
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
211 PM PST Sat Feb 17 2018

CAZ085-180900-
/O.CAN.KMFR.WI.Y.0010.000000T0000Z-180219T0600Z/
/O.NEW.KMFR.WI.Y.0011.180218T0000Z-180218T0900Z/
Modoc County-
211 PM PST Sat Feb 17 2018

...WIND ADVISORY IN EFFECT UNTIL 1 AM PST SUNDAY...

The National Weather Service in Medford has issued a Wind
Advisory...which is in effect until 1 AM PST Sunday. 

* Winds: West 30 to 40 mph with gusts to 55 mph.

* Timing: Strong winds continue through late this evening. 

* Locations include: The higher elevations of the Warner 
  Mountains. This includes State Route 299. 

* Impacts: Difficult travel, especially for high profile 
  vehicles. Additionally, loose objects could be blown away. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

Slow down and use caution when driving, especially if you are
driving a high profile vehicle. .

Secure any loose objects like patio furniture or trash cans or
bring them indoors.

A Wind Advisory means that winds of 35 mph are expected with
higher gusts possible.

&&

$$

ORZ030-031-181400-
/O.CON.KMFR.HW.W.0007.000000T0000Z-180219T0600Z/
/O.CON.KMFR.WI.Y.0010.000000T0000Z-180219T0600Z/
Northern and Eastern Klamath County and Western Lake County-
Central and Eastern Lake County-
Including the cities of Adel, Lakeview, and Valley Falls
211 PM PST Sat Feb 17 2018

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 10 PM PST SUNDAY...
...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST SUNDAY...

* Winds in the warning area: West to southwest 40 to 50 mph with 
  gusts up to 65 mph. 

* Winds in the advisory area: West to southwest 30 to 40 mph 
  with gusts up to 50 mph. 

* Timing: Strong winds continue through Sunday evening. 

* Locations in the warning include: The higher terrain of 
  eastern Klamath County and western Lake County between Bly and 
  Silver Lake. This includes Highway 31 between Summer Lake and 
  Paisley. 

* Locations in the advisory include: Most of the rest of eastern 
  Klamath and Lake Counties. This includes portions of Highways 
  140 and 395 and the city of Lakeview. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

* Impacts...Very difficult travel, especially for high profile 
  vehicles. Additionally, loose objects could be blown away. 

Precautionary/preparedness actions...

Slow down and use caution when driving, especially if you are
driving a high profile vehicle. .

Secure any loose objects like patio furniture or trash cans or
bring them indoors.

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

A Wind Advisory means that winds of 35 mph are expected with
higher gusts possible.

&&

$$
1 follow-up statement
076 
WWUS76 KMFR 180855
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
1255 AM PST Sun Feb 18 2018

CAZ085-181000-
/O.EXP.KMFR.WI.Y.0011.000000T0000Z-180218T0900Z/
Modoc County-
1255 AM PST Sun Feb 18 2018

...WIND ADVISORY WILL EXPIRE AT 1 AM PST EARLY THIS MORNING...

Gusty winds will continue for a while longer, but with the
addition of snowfall in the forecast, the wind advisory will
switch over to a winter weather advisory at 1 AM. This combination
could create areas of reduced visibilities because of blowing 
snow. Please see the WSWMFR for more information on snow fall 
amounts and wind conditions. 

$$

ORZ030-031-182100-
/O.CON.KMFR.HW.W.0007.000000T0000Z-180219T0600Z/
/O.CON.KMFR.WI.Y.0010.000000T0000Z-180219T0600Z/
Northern and Eastern Klamath County and Western Lake County-
Central and Eastern Lake County-
Including the cities of Adel, Lakeview, and Valley Falls
1255 AM PST Sun Feb 18 2018

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 10 PM PST THIS
EVENING...
...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING...

* Winds in the warning area: West to southwest 40 to 50 mph with 
  gusts up to 65 mph. 

* Winds in the advisory area: West to southwest 30 to 40 mph 
  with gusts up to 50 mph. 

* Timing: Strong winds continue through Sunday evening.

* Locations in the warning include: The higher terrain of 
  eastern Klamath County and western Lake County between Bly and 
  Silver Lake. This includes Highway 31 between Summer Lake and 
  Paisley. 

* Locations in the advisory include: Most of the rest of eastern 
  Klamath and Lake Counties. This includes portions of Highways 
  140 and 395 and the city of Lakeview. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

* Impacts...Very difficult travel, especially for high profile 
  vehicles. Additionally, loose objects could be blown away. 

Precautionary/preparedness actions...

Slow down and use caution when driving, especially if you are
driving a high profile vehicle. .

Secure any loose objects like patio furniture or trash cans or
bring them indoors.

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

A Wind Advisory means that winds of 35 mph are expected with
higher gusts possible.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this wind advisory went out at Feb 17, 8:33 AM PST, 5 hours 38 minutes earlier.

Area forecast discussion, Feb 17, 8:33 AM PST, 5 hours 38 minutes before
Area Forecast Discussion
National Weather Service Medford OR
833 AM PST Sat Feb 17 2018

.DISCUSSION...No changes necessary this morning for the immediate
short-term forecast. Low pressure off the coast of British
Columbia will move south, with a warm front bringing initial
precipitation to the northern portion of the forecast area today.
Tonight and tomorrow morning, an Arctic front will approach and
usher in the coldest air of the winter, bringing snow to much of
the forecast area, with snow levels eventually dropping to sea
level by Monday morning.

Models have trended slightly quicker with the Arctic front, thus
lowering snow levels quicker Sunday morning and potentially
impacting West Side valleys Sunday morning with snow. We do have
increasing confidence that the lower mountain passes from Grants
Pass to Roseburg will see snowfall as early as Sunday morning. Today
we'll be focusing on expected impacts from this system, considering
issuing advisories for West Side valleys and other areas, and
discussing the potential for Warning type impacts in the Cascades
and foothills. Those planning on traveling tonight through Monday
morning should pay close attention to the forecast. This system will
bring the most widespread snow impacts to the forecast area so far
this year. Please see the previous discussion below.

&&

.AVIATION...17/12 TAF CYCLE...A weak front will move through the
area this morning. Light showers are expected mainly north of the
Umpqua Divide and along the coast. Cigs will lower to a mix of MVFR
and low end VFR west of the Cascades with IFR cigs expected along
the coast by morning. Elsewhere, conditions should remain VFR
through Saturday morning. Strong west to southwest winds will
develop east of the Cascades by Saturday afternoon ahead of a strong
front expected to arrive on Saturday night into Sunday.
Reduced vsbys and terrain obscuration will are expected with any
rain or snow showers that occur. -BS/BR-y

&&

.MARINE...Updated 820 AM PST Saturday 17 Feb 2018...Swell and
increasing wind waves will continue to produce small craft advisory
level seas over much of the area today. West-southwest winds will
also increase as a front approaches the area from the north.

The front moves through and strong low pressure will develop to the
north Sunday, and this will bring strong west-northwest winds and
heavy seas. Total wave heights are expected to peak just under 20
feet late Sunday night into Monday morning. These seas will be a
combination of fresh swell and wind wave with periods of 10 seconds,
resulting in very steep seas. Winds will approach gale force Sunday
evening over a small area in the northern outer waters, but they
will not be widespread enough for a gale warning. Waves will
gradually decrease Monday afternoon and night, followed by
relatively calm conditions into midweek. Stronger northwest winds
and steep seas may return again late next week.

This system will bring very cold air to the waters Sunday night
through Tuesday. It is not out of the question that snow falls all
the way to sea level at times Sunday and Sunday night. Sub-freezing
temperatures are possible over the waters Sunday night and Monday
night, especially near the coast. -Wright

&&

.PREV DISCUSSION... /Issued 353 AM PST Sat Feb 17 2018/

DISCUSSION...The most impactful weather of the forecast period
will be Sunday into Monday when low elevation snow is expected.

For today, a weak shortwave is moving southward ahead of a front.
It has not produced any measureable precipitation as of the
writing of this discussion, but that will change as the day goes
on. Overall, this system is expected to be quite weak compared to
the arctic front behind it.

The earliest impacts from this arctic front will be the winds
east of the Cascades. These winds will kick up beginning this
afternoon and we will see areas generally receiving 30 to 45 mph
with some gusts in the higher elevations seeing gusts up to 65
mph. This will include Highway 31 near Summer Lake. You can find
more details at NPWMFR. These winds are expected to continue into
the period where the snow begins to fall east of the Cascades.
Some areas of blowing snow will be possible which could reduce
visibilities on roadways.

Meanwhile, precipitation chances will increase this afternoon and
evening with snowfall starting in the Cascades and eastward with
rain elsewhere. Snow levels will start off around 4000 to 5000
feet as the precipitation comes in this afternoon. After the sun
sets, snow levels will quickly fall to 2000 to 3000 feet. Once the
front passes through, expect snow levels to fall even further (to
1000 feet). Therefore, confidence is high that areas above 2000
feet will see accumulating snowfall and all of the travel impacts
that come with it. The heaviest snow fall will occur Saturday
night, but snow is expected through Monday morning.

The winter weather advisories start in the Cascades and Siskiyous
before spreading to areas of Klamath County. This includes
Highway 97 from Modoc Point to the border of Klamath and Deschutes
Counties. Additionally, the winter weather advisory will affect
elevations above 2000 feet west of the Cascades and for portions
of western Siskiyou County.

It is likely that the areas around 2000 feet west of the Cascades
will see their snow accumulations in the form of showers--
especially on Sunday morning and again Sunday night. Overall, 10
to 15 inches are expected in the Cascades, with 4 to 8 inches in
the Cascade foothills like Prospect and Butte Falls, and 3 to 6
inches over passes on Interstate 5 like Sexton and Canyon Creek
north of Grants Pass and also Siskiyou Summit near the California
border. Mt. Ashland could see 6 to 10 inches. Please note that
the Winter Weather Advisory in the Cascades is only valid for the
period of heaviest snow. We think impacts in these higher
elevation areas will diminish by late Sunday as snow showers wane
and become more typical for this part of the forecast area. See
the WSWMFR for more details on timing and snow amounts for your
area.

Lower elevation areas are more problematic, as is typical. It's
unique to have a situation where we are certain that almost
everywhere will see some snowflakes Sunday night because of the very
cold air mass moving in. We have snow levels lowering down to sea
level by Monday morning. This means that even the coast could see
a snow shower on Monday morning. Currently do not have the
confidence to lower the advisories to include the valley floors.
This will need to be evaluated by the next shift.

With cold temperatures at night, it only takes some heavier snow
showers to move through any given area to cause slick roads. We
expect some areas will see this, and we have increased snow
amounts slightly in valleys to account for this. We are generally
forecasting between a half inch and two inches in valleys from the
Umpqua to the Illinois, Applegate, and Rogue.

The cold air could cause further problems even as precipitation
diminishes, because if any snow melts on roadways Sunday
afternoon, this water will quickly freeze Sunday night as the
Arctic air mass moves in. Therefore, black ice will be possible
on many roadways. Snow showers should diminish during the day
Monday, but any water on roadways will quickly re-freeze Monday
night.

Behind the front, the coldest temperatures of this winter so far
will occur. Temperatures will continue to decrease this weekend
until Tuesday morning when they are the coldest. Precipitation
and heavy cloud cover on Sunday will make it difficult to warm up
much during the day, and high temperatures Sunday could struggle
to reach above the 30s in West Side valleys. Sunday night will be
another cold night, with overnight lows likely low 30s along the
coast, mid 20s in west side valleys, and teens east of the
Cascades. Monday highs will be around 20 degrees below normal.
Scattered showers and new snow will make it difficult to warm up.

Monday night into Tuesday, skies should clear and temperatures will
dip to the lowest we've seen this winter in most places. Daily
record low temperatures are possible. Expect single digits across
the East Side, with some pockets dipping below 0. Please note,
anywhere on the East Side that has extensive snow cover could see
temperatures dip down 5 to 10 degrees lower than what we forecast.
West side valleys will likely be in the teens or 20s...and the
coast will likely be below freezing.

Then we'll slowly warm Tuesday afternoon through Wednesday...then
Thursday the next system approaches. Temperatures will likely be
within 5 degrees of normal in most places.

Another system will approach late next week. Models differ on the
details, but both point to the potential for another low
elevation snow event Friday night. -Schaaf/Keene/Cohen

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...High Wind Warning from 1 PM this afternoon to 10 PM PST Sunday
     for ORZ030-031.
     Winter Weather Advisory from 1 AM to 7 PM PST Sunday for
     ORZ029-030.
     Wind Advisory from 1 PM this afternoon to 10 PM PST Sunday for
     ORZ030-031.
     Winter Weather Advisory from 4 AM Sunday to 7 AM PST Monday
     above 2000 feet in the for ORZ023>026.
     Winter Weather Advisory from 10 PM this evening to 4 PM PST
     Sunday for ORZ027-028.

CA...Wind Advisory from 1 PM this afternoon to 10 PM PST Sunday for
     CAZ085.
     Winter Weather Advisory from 4 AM Sunday to 4 AM PST Monday for
     CAZ080.

Pacific Coastal Waters...Small Craft Advisory until 4 AM PST Sunday for
     PZZ350-356-370-376.
     Hazardous Seas Warning from 4 PM this afternoon to 4 PM PST
     Monday for PZZ350-356-370-376.

NSK/BMS/JRS

Nearby

Wind Advisories in California, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.